Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Jul 7, 2021, 4:36 PM EDT for Cumberland County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2021, 4:36 PM EDT (20:36 UTC)
- Expired
- Jul 7, 2021, 5:00 PM EDT
- In force
- 24 min
- Issued by
- NWS Raleigh, NC
County Cumberland County, NC
The radar
The Raleigh/Durham radar (KRAX), 61 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1637 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
525
WWUS82 KRAH 072036
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
436 PM EDT Wed Jul 7 2021
NCZ088-089-072100-
Sampson NC-Cumberland NC-
436 PM EDT Wed Jul 7 2021
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN SAMPSON AND CENTRAL CUMBERLAND COUNTIES UNTIL 500 PM
EDT...
At 435 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Fayetteville, moving northeast at 20 mph.
Wind gusts up to 40 mph will be possible with this storm.
Deadly cloud to ground lightning will also be possible with this
storm.
Locations impacted include...
Fayetteville, Godwin, Eastover, Stedman, Wade, Falcon, Autryville,
Linden, Vander and Cedar Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3500 7897 3523 7890 3523 7888 3524 7887
3524 7886 3526 7882 3526 7875 3527 7872
3526 7872 3525 7866 3522 7856 3489 7867
TIME...MOT...LOC 2035Z 204DEG 18KT 3504 7885
$$
CAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 7, 3:04 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 7, 3:04 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 304 PM EDT Wed Jul 7 2021 .SYNOPSIS... The remnants of Tropical Storm Elsa will then track through the region late tonight through Thursday, bringing periods of rain and breezy winds to the area. A return to a more typical summertime pattern is expected this weekend into next week with afternoon thunderstorm chances and near normal temperatures. && .NEAR TERM /THROUGH TONIGHT/... As of 304 PM Wednesday... The main forecast concerns are obviously centered on the remnants of T.S. Elsa and how they evolve as they move northward overnight. Ahead of the storm, a plume of 2"+ PW's will move into the area later this afternoon/evening, primarily across the Sandhills/southern Coastal Plain at first and eventually overspreading the area overnight. Mid level convergence along the leading edge of the moisture boundary will be the catalyst for shower and thunderstorm development later this afternoon (again across the Sandhills/southern Coastal Plain). Northward moving outflows could trigger some isolated convection (along and south of I-85) but coverage should be limited given a lack of MLCAPE to the north and should actually taper off a bit in the evening with the loss of daytime heating. This was captured well in the 00Z HREF and a very similar depiction is advertised in the 12Z run as well as the last few runs of the HRRR. Meanwhile, an upstream upper level trough over the Great Lakes will take on an increasingly negative tilt overnight with a strengthening 250mb jet streak moving into the Mid Atlantic. The position of the right entrance region and associated divergence over our area along with increasing mid level frontogenesis and mid level moisture convergence should allow precip from Elsa to rapidly expand northward after midnight, with nearly all sites seeing rainfall by daybreak. The only exception may be along the NC/VA border but even in these locations showers will be expanding rapidly. Bottom line...rain chances this afternoon, decreasing this evening, returning in earnest after midnight. Rainfall amounts overnight aren't expected to cause any significant issues, but could be problematic on Thursday. && .SHORT TERM /THURSDAY AND THURSDAY NIGHT/... As of 304 PM Wednesday... Forecast track of Elsa still varies a bit from one deterministic model to the next, but there is a general consensus along and just slightly west of US-1 per NHC's latest advisories. Despite this, wind speed probabilities maintain Depression strength as it moves through central NC. Thus the need for TS Watches or Warnings doesn't appear necessary with this event. In this instance the rainfall potential is probably the biggest concern. Highest QPF should be east of the track across the Coastal Plain (which is also the area where an isolated TOR or two can't be ruled out), but given the negatively tilted nature of the upstream trough we may see areas left of the track with elevated rainfall totals. This idea is reflected in the 12Z GFS and 12Z HREF where the highest rainfall totals are actually located between the Triangle and the Triad. While Elsa's forward speed will be quite fast with rainfall only expected at any given location for a 6-9 hour period, the rain that does occur has the potential to cause flooding issues and given some uncertainty in where exactly the heaviest rain will fall, we will go out with a Flash Flood Watch for the entire forecast area. Elsa will rapidly exit to the northeast after 00Z Friday, with rain rapidly tapering off from west to east and clearing moving in toward daybreak. High temps barely reaching 80 on Thursday, lows in the mid/upper 60s. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... As of 115 PM Wednesday... Elsa will be moving across the Northeast and New England at the start of the extended period on Friday morning. As Elsa departs, the upper-level trough that will help pull Elsa and it's precipitation more westward will be moving across the Carolinas with a baggy trough lingering across the region from Friday into Saturday. A surface trough across western NC and VA on Friday morning will be overtaken by a cold front that will slowly shift southeast across central NC on Friday afternoon before stalling across the eastern Carolinas Friday night into Saturday and then washing out over the weekend. Lingering moisture, an unstable airmass and the presence of the surface trough/front will support scattered mainly afternoon and evening showers or storms. Highs will range in the upper 80s to lower 90s with lows around 70. With time the Bermuda high will strengthen and shift west into the upcoming work week. The upper ridge centered near Bermuda on Sunday morning with a 595dm height will strengthen to 598dm and be centered near Cape Hatteras on Tuesday morning. At the same time an upper trough across the upper Midwest and western Great Lakes on Sunday morning will push east toward the Appalachians by Tuesday. The ridge may weaken a bit toward the end of the work week as the upper trough sags south and shears out. The result will be a general southwesterly flow across the Carolinas that will support a typical summer pattern of widely scattered mainly afternoon and evening showers and storms with humid highs in the upper 80s to lower 90s and muggy lows around 70. Depending on the ridge location, should see a minimum in storm coverage on Tuesday and Wednesday, especially in the east with indications that Sunday and possibly Monday may be the most convectively active. -Blaes && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 126 PM Wednesday... Through 18Z Thursday: The main weather story will be Elsa's impact on flt conditions late in the TAF period. In the meantime, widespread VFR conditions are currently observed across all of central NC. It's worth noting that a few widely scat showers (and perhaps an isold tstm) are occurring in the convergent onshore flow across coastal NC and N/NE SC. These showers are expected to gradually move inland and north with time this afternoon into early this evening, so KFAY may see brief passing showers invof of that site any time now through 02Z this evening. Otherwise, the risk of said showers reaching our remaining TAF sites is too low for TAF inclusion. Otherwise, look for lowering cigs overnight as Elsa's clouds spread north, with rain bands moving in before daybreak Thursday. Flt conditions with this rain will be IFR or less, and winds will also gradually increasing during the daytime Thu as well, with numerous gusts aoa 20kt varying in direction developing after 14Z Thursday. After 18Z Thursday: Conditions, both cigs and wind will gradually improve Thursday evening as Elsa exits our state. But then fog or stratus may develop Fri morning, owing to probable clearing and radiational cooling of a maritime Tropical airmass that will remain in place, along with saturated soil from the aforementioned rain Thu. Otherwise, scattered convection and associated sub-VFR conditions will be possible this weekend. && .RAH WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from Thursday morning through Thursday afternoon for NCZ007>011-021>028-038>043-073>078-083>086-088-089. && SYNOPSIS...Leins NEAR TERM...Leins SHORT TERM...Leins LONG TERM...NP AVIATION...Blaes
Hazardous weather outlook, Jul 7, 3:07 PM EDT, 1 hour 29 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 307 PM EDT Wed Jul 7 2021 NCZ008>011-025>028-040>043-075>078-084>086-088-089-081200- Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe- Chatham-Wake-Johnston-Wilson-Moore-Lee-Harnett-Wayne-Richmond- Scotland-Hoke-Cumberland-Sampson- 307 PM EDT Wed Jul 7 2021 ...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. The remnants of Elsa are expected to track across central NC on Thursday. Two to three inches of rain, locally higher, may result in flooding, particularly in urban and poor drainage areas. An isolated tornado or two, and gusty winds between 30 and 40 mph, will also be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ007-021>024-038-039-073-074-083-081200- Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Stanly- Montgomery-Anson- 307 PM EDT Wed Jul 7 2021 ...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. The remnants of Elsa are expected to track across central NC on Thursday. One to two inches of rain, locally higher, may result in flooding, particularly in urban and poor drainage areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 7, 3:33 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Raleigh NC
333 PM EDT Wed Jul 7 2021
NCZ089-072015-
Sampson NC-
333 PM EDT Wed Jul 7 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SAMPSON COUNTY
UNTIL 415 PM EDT...
At 332 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clinton, moving northeast at 20 mph.
Wind gusts up to 40 mph will be possible with this storm.
Deadly cloud to ground lightning will also be possible with this
storm.
Locations impacted include...
Clinton, Salemburg and Turkey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3503 7852 3523 7825 3522 7824 3521 7818
3516 7816 3513 7816 3512 7817 3509 7817
3508 7816 3501 7815 3492 7844
TIME...MOT...LOC 1932Z 238DEG 19KT 3498 7842
23Special weather statement, Jul 7, 4:36 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
436 PM EDT Wed Jul 7 2021
NCZ088-089-072100-
Sampson NC-Cumberland NC-
436 PM EDT Wed Jul 7 2021
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN SAMPSON AND CENTRAL CUMBERLAND COUNTIES UNTIL 500 PM
EDT...
At 435 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Fayetteville, moving northeast at 20 mph.
Wind gusts up to 40 mph will be possible with this storm.
Deadly cloud to ground lightning will also be possible with this
storm.
Locations impacted include...
Fayetteville, Godwin, Eastover, Stedman, Wade, Falcon, Autryville,
Linden, Vander and Cedar Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3500 7897 3523 7890 3523 7888 3524 7887
3524 7886 3526 7882 3526 7875 3527 7872
3526 7872 3525 7866 3522 7856 3489 7867
TIME...MOT...LOC 2035Z 204DEG 18KT 3504 7885
CAThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 3:01 PM EDT | Flash Flood Watch | RAH | Alamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more | 27 hr |
| Jul 7, 3:33 PM EDT | Special Weather Statement | RAH | Sampson | 42 min |
| Jul 7, 4:41 PM EDT | Special Weather Statement | RAH | Richmond | 34 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.